California, 2016Hail in California, April 24, 2016
April 24, 2016 · NWS HNX · 3 events in 3 counties and zones
Cold frontal passage associated with low pressure system located over the Great Basin in southern Nevada moved southeastward through central California producing severe thunderstorms due to large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold frontal passage associated with low pressure system located over the Great Basin in southern Nevada moved southeastward through central California producing severe thunderstorms due to large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Apr 24, 4:10 PM PST, 4 hours 33 minutes earlier.
Area forecast discussion, Apr 24, 4:10 PM PST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
510 PM PDT SUN APR 24 2016
...UPDATED FOR SHOWERS IN THE SAN JOAQUIN VALLEY THIS EVENING...
.SYNOPSIS...
SOME SHOWERS ARE EXPECTED OVER THE MOUNTAINS TONIGHT THROUGH MONDAY.
OTHERWISE...EXPECT GUSTY WINDS THROUGH THE FAVORED PASSES AND
CANYONS...WITH THE STRONGEST GUSTS ON MONDAY. A STORM SYSTEM COULD
BRING WET WEATHER TO MUCH OF THE CENTRAL CALIFORNIA INTERIOR BY
WEDNESDAY. TEMPERATURES WILL REMAIN COOLER THAN AVERAGE THROUGH THE
END OF THE WEEK.
&&
.UPDATE...
UPDATE FORECAST TO INCLUDE A SLIGHT CHANCE OF SHOWERS ACROSS THE
VALLEY FLOOR. CONVECTIVE SHOWERS FROM THE COASTAL RANGE ABLE TO
MOVE EAST AND INTO THE SAN JOAQUIN VALLEY. CURRENTLY...SHOWERS
WITH MEASURABLE PRECIPITATION HAVE MOVED THROUGH GUSTINE AND
COALINGA WITH MORE SHOWERS DEVELOPING ACROSS THE EAST SIDE OF THE
VALLEY. DAYLIGHT WILL CONTINUE FOR A FEW MORE HOURS KEEPING THE
INSTABILITY FOR ADDITIONAL SHOWERS. DUE TO THE NATURE OF TODAY/S
SHOWERS BEING DRIVEN BY AFTERNOON HEATING...WILL EXPECT CONVECTIVE
SHOWERS TO DIMINISH AFTER SUNSET. WIND SPEEDS WILL CONTINUE TO
INCREASE THROUGH THIS EVENING AS WIND ADVISORY ARE NOW IN PLACE
FOR THE FAVORED AREAS OF THE SAN JOAQUIN VALLEY AND KERN COUNTY
MOUNTAINS AND DESERTS.
&&
.PREV DISCUSSION... /ISSUED 326 PM PDT SUN APR 24 2016/
SOME SCATTERED AFTERNOON CUMULUS HAVE DEVELOPED ACROSS THE SAN
JOAQUIN VALLEY AS THE MORNING MID AND HIGH CLOUDS HAVE PUSHED TO
THE SOUTH AND EAST. FOR THE REST OF TODAY...A FEW SCATTERED
SHOWERS HAVE ALREADY DEVELOPED OVER THE HIGH SIERRA NEAR YOSEMITE
NATIONAL PARK. WITH SOME MARGINAL INSTABILITY...CAN'T RULE OUT THE
CHANCE OF A FEW THUNDERSTORMS DEVELOPING IN THE SIERRA FROM
YOSEMITE TO SEQUOIA NATIONAL PARKS.
FOR THE SHORT-TERM...OUR MAIN CONCERN IS THE POTENTIAL FOR GUSTY
WINDS IN PORTIONS OF THE SAN JOAQUIN VALLEY...AND HIGH WINDS IN
THE KERN COUNTY MOUNTAINS AND DESERT. A WIND ADVISORY FOR THE
WESTERN SAN JOAQUIN VALLEY BEGINNING NOON PDT MONDAY THROUGH 8 PM
PDT MONDAY...AND FOR THE KERN COUNTY MOUNTAINS AND DESERT
BEGINNING 5 PM PDT SUNDAY THROUGH NOON PDT MONDAY IS IN EFFECT.
IN ADDITION A HIGH WIND WATCH IS IN EFFECT FOR THE KERN COUNTY
MOUNTAINS AND DESERT BEGINNING NOON PDT MONDAY THOUGH 11 PM PDT
MONDAY. THE STORM SYSTEM THAT WILL BE RESPONSIBLE FOR BRINGING
GUSTY WINDS TO THE REGION IS CURRENTLY OFF THE COAST OF OREGON AND
WILL MOVE INLAND OVERNIGHT. THE SYSTEM'S TRAJECTORY INTO THE GREAT
BASIN WILL BRING: 1) INCREASED SURFACE PRESSURE GRADIENTS...2) A
NW TO SE-ORIENTED 300 MB JET OVER THE COUNTY WARNING AREA...AND 3)
A COUPLED ATMOSPHERIC COLUMN. THIS SYNOPTIC SETUP IS THE PRIMARY
REASON FOR THE CURRENT WIND PRODUCTS. BLOWING DUST WILL ALSO BE AN
ISSUE WITH THESE GUSTY WINDS. UNFORTUNATELY IT APPEARS THE WINDS
ARE EXPECTED TO BE THE MAIN IMPACT WITH THIS SYSTEM...SOME RAIN
AND SNOW SHOWERS EXPECTED IN THE SIERRA AND ADJACENT FOOTHILLS.
AS THE INSIDE SLIDER SYSTEM PUSHES INTO THE NORTH AMERICAN
CONTINENT ON TUESDAY...SHORT-WAVE RIDGING WILL BRING A QUIET
WEATHER DAY TO CENTRAL CALIFORNIA. BY WEDNESDAY AND THURSDAY...A
POTENTIALLY WETTER STORM SYSTEM WILL TAKE AIM ON THE REGION. AS
MODELS ARE SUGGESTING SOME MARGINAL INSTABILITY OVER THE SIERRA
AND FOOTHILLS...WE'VE INTRODUCED THE SLIGHT CHANCE OF THUNDER FOR
THURSDAY AFTERNOON. GFS AND ECWMF HAVE THE SYSTEM SLOWLY MOVING
OUT OF THE GREAT BASIN BY FRIDAY.
BEYOND FRIDAY...A RIDGE WILL REBUILD ACROSS THE WEST COAST AND
WILL HELP TO BOOST TEMPERATURES ABOVE NORMAL BY THE WEEKEND AND
INTO EARLY NEXT WEEK.
&&
AVIATION...
AREAS OF MVFR CONDITIONS AND LOCAL MOUNTAIN OBSCURING IFR CONDITIONS
WITH SHOWERS POSSIBLE OVER THE SOUTHERN SIERRA NEVADA AFTER 18Z
TODAY. ISOLATED THUNDERSTORMS POSSIBLE OVER THE SOUTHERN SIERRA
NEVADA BETWEEN 20Z TODAY AND 06Z MONDAY. AREAS OF MVFR CONDITIONS
AND LOCAL MOUNTAIN OBSCURING IFR CONDITIONS WITH SHOWERS POSSIBLE
OVER THE TEHACHAPI MOUNTAINS AFTER 06Z MONDAY. OTHERWISE...VFR
CONDITIONS WILL PREVAIL ACROSS THE CENTRAL CALIFORNIA INTERIOR
DURING THE NEXT 24 HOURS.
&&
.AIR QUALITY ISSUES...
NONE.
&&
.CERTAINTY...
THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP FOR ADDITIONAL INFORMATION
AN/OR TO PROVIDE FEEDBACK.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL NOON PDT MONDAY CAZ095-098-099.
HIGH WIND WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
CAZ095-098-099.
WIND ADVISORY FROM NOON TO 8 PM PDT MONDAY CAZ089-091.
&&
PUBLIC...MOLINA
AVN/FW...JDB
PREV DISCUSSION...ROWE
SYNOPSIS...BSO
WEATHER.GOV/HANFORD
In the hours before
Special weather statement, Apr 24, 7:29 PM PST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
829 PM PDT SUN APR 24 2016
CAZ091-092-250415-
SOUTHWESTERN SAN JOAQUIN VALLEY CA-
SOUTHEASTERN SAN JOAQUIN VALLEY CA-
829 PM PDT SUN APR 24 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL KINGS AND WEST CENTRAL TULARE COUNTIES
UNTIL 915 PM PDT...
AT 828 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF STRATFORD...OR 10 MILES SOUTH OF HANFORD...MOVING EAST
AT 15 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TULARE...HANFORD AND CORCORAN.
LAT...LON 3611 11981 3629 11975 3623 11933 3597 11942
TIME...MOT...LOC 0328Z 286DEG 14KT 3618 11970
JDB
Special weather statement, Apr 24, 7:36 PM PST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
836 PM PDT SUN APR 24 2016
CAZ091-092-250415-
SOUTHWESTERN SAN JOAQUIN VALLEY CA-
SOUTHEASTERN SAN JOAQUIN VALLEY CA-
836 PM PDT SUN APR 24 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN KERN COUNTY
UNTIL 915 PM PDT...
AT 835 PM PDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM NEAR WASCO...
OR 16 MILES SOUTHWEST OF DELANO...MOVING SOUTHEAST AT 35 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BAKERSFIELD...DELANO...WASCO...SHAFTER...MCFARLAND...ROSEDALE...HARRIS
RANCH...FAMOSO...BUTTONWILLOW AND OILDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3539 11966 3578 11946 3577 11894 3526 11908
TIME...MOT...LOC 0335Z 293DEG 29KT 3559 11945
JDB
Local storm report, Apr 24, 7:57 PM PST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
857 PM PDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL 3 WNW OILDALE 35.44N 119.08W
04/24/2016 E0.75 INCH KERN CA TRAINED SPOTTER
TRAINED SPOTTER REPORTS 0.75 INCH HAIL AT THE
INTERSECTION OF CALIFORNIA 99 AND 7TH STANDARD ROAD.
&&
SROWLocal storm report, Apr 24, 8:24 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
924 PM PDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 5 WSW OILDALE 35.40N 119.12W
04/24/2016 E1.00 INCH KERN CA PUBLIC
PUBLIC REPORTS 1 INCH HAIL NEAR HAGEMAN RD AND VERDUGO LN
IN BAKERSFIELD. RELAYED VIA FACEBOOK.
&&
SROWSpecial weather statement, Apr 24, 8:41 PM PST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
941 PM PDT SUN APR 24 2016
CAZ091-092-250515-
SOUTHWESTERN SAN JOAQUIN VALLEY CA-
SOUTHEASTERN SAN JOAQUIN VALLEY CA-
941 PM PDT SUN APR 24 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL KERN COUNTY
UNTIL 1015 PM PDT...
AT 940 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WASCO...OR 14 MILES SOUTH OF DELANO...MOVING EAST AT 15 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BAKERSFIELD...WASCO...SHAFTER...ROSEDALE AND FAMOSO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3550 11945 3567 11937 3561 11902 3536 11913
TIME...MOT...LOC 0440Z 289DEG 14KT 3556 11933
JDB
Local storm report, Apr 24, 8:43 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
943 PM PDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HAIL 1 NE TULARE 36.21N 119.33W
04/24/2016 M0.75 INCH TULARE CA NWS EMPLOYEE
0.75 INCH HAIL IN NORTHEAST TULARE...REPORTED BY NWS
EMPLOYEE.
&&
SROWHail, Kings
- When
- April 24, 8:43 PM PST to 9:30 PM PST
- Where
- Kings County, 0.63 mi NNW of Stratford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.189, -119.824
Public report of 1.00 inch hail from thunderstorm in Stratford California in Kings County was received via Twitter.
Hail, Kern
- When
- April 24, 9:50 PM PST to 10:45 PM PST
- Where
- Kern County, 0.23 mi WSW of Green Acres
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.399, -119.074
Public report of 1.00 inch hail from thunderstorm 5 miles west-southwest of Oildale California in Kern County was received via Facebook.
Hail, Tulare
- When
- April 24, 10:16 PM PST to 11:00 PM PST
- Where
- Tulare County, 2.53 mi WSW of East Tulare Villa
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.187, -119.323
Public report of 1.25 inch hail from thunderstorm in Tulare California in Tulare County was received via Facebook.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, April 24, 2016$850,000 · 2.75 in hail · 7 events
- Tornado and Hail in Nebraska, April 24, 2016$304,000 · EF1 · 4 events
- Hail in Kansas, April 24, 2016$550,000 · 1.75 in hail · 3 events
- Lightning Strike in Minnesota, April 24, 2016$500,000 · 1 event
- Tornado and Flash Flood in Kansas, April 24, 20162 injured · EF1 · 25 events
- Tornado in Texas, April 24, 2016$100,000 · EF0 · 1 event
- Tornadoes and Hail in Kansas, April 24, 2016$3,000 · EF0 · 30 events
- Dense Fog in Kentucky, April 24, 201622 events
- Dense Fog in Illinois, April 24, 201619 events
- Hail and Damaging Winds in Iowa, April 24, 2016$3,000 · 1.75 in hail · 15 events
- High Wind in Wyoming, April 24, 201658 kt wind · 14 events
- Hail and Damaging Winds in Nebraska, April 24, 20161.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633219, 633223, 633226.